Alert archive / Indiana / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 24, 2020, 8:53 PM EDT for Clark County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 8:53 PM EDT (00:53 UTC)
- Expired
- May 24, 2020, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, IN
The radar
The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:20 PM EDT | FLASH FLOOD | Sellersburg, IN | HIGHWAY 31 IS CLOSED IN TWO SPOTS IN SELLERSBURG DUE TO FLOODING BETWEEN UTICA STREET AND STATE ROAD 311, AND POPP AVENUE AND LINNWOOD AVENUE. LOCAL STREETS ARE ALSO WATER COVERED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
350
WGUS53 KLMK 250053
FFWLMK
INC019-250345-
/O.NEW.KLMK.FF.W.0020.200525T0053Z-200525T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
853 PM EDT Sun May 24 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Clark County in south central Indiana...
* Until 1145 PM EDT.
* At 849 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Clarksville, Charlestown, Sellersburg, Speed, Henryville, Otisco
and Memphis.
Of particular concern:
Silver Creek at Killen Road...Brick Church
Road...and Weber Road...
Sinking Fork at Stricker Road...
Muddy Fork at US 31W.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3858 8565 3838 8570 3838 8579 3839 8580
3858 8578
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES PER HOUR
$$
132 follow-up statements
093
WGUS73 KLMK 250159
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
959 PM EDT Sun May 24 2020
INC019-250345-
/O.CON.KLMK.FF.W.0020.000000T0000Z-200525T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IN-
959 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
CENTRAL CLARK COUNTY...
At 957 PM EDT, the storm that initially prompted the warning had
weakened. However, new storms have been developing west and north of
New Albany and will move into the warning area. Flash flooding is
ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Clarksville, Charlestown, Sellersburg, Speed, Henryville, Otisco,
and Memphis.
Street flooding has been reported in Sellersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3858 8565 3838 8570 3838 8579 3839 8580
3858 8578
FLASH FLOOD...RADAR INDICATED
$$
13011
WGUS73 KLMK 250340
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1140 PM EDT Sun May 24 2020
INC019-250346-
/O.EXP.KLMK.FF.W.0020.000000T0000Z-200525T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IN-
1140 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING FOR CENTRAL CLARK COUNTY WILL EXPIRE AT
1145 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
Flooding was reported in Sellersburg. The heaviest rain, however,
appears to have fallen between Speed and Memphis, including the
Perry Crossing area.
LAT...LON 3858 8565 3838 8570 3838 8579 3839 8580
3858 8578
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:41 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 24, 6:41 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Louisville KY 641 PM EDT Sun May 24 2020 ...Updated Aviation Discussion... .Short Term...(This evening through Monday) Issued at 300 PM EDT Sun May 24 2020 While the region remains fairly quiet at the moment, a few pop-up storms have begun developing over eastern KY. Current satellite imagery shows areas of stratus and strato cu increasing in coverage with the aid of afternoon heating. Despite having decent instability, PWATs, and dewpoints to work with, latest CAMs seem rather unimpressed with shower/storm coverage this afternoon. That's not to say that a few still won't develop, however, expect those that do to be very isolated in nature. Like yesterday, the main hazards would be brief heavy downpours, gusty winds, and lightning. Expect dry conditions to prevail during the overnight period, with lows forecast to fall into the mid to upper 60s. Another hot day is in store for Memorial Day as the region remains situated under a persistent ridging pattern. With the aid of southerly flow and WAA, have temps climbing into the upper 80s with heat index values in the low 90s. Much like the last couple of days, model guidance continues to support the development of showers/storms, with peak convection occurring in the afternoon to early evening hours. While instability will be plentiful during the afternoon due to strong insolation, overall wind shear across the region will be fairly low, suggesting pulse type thunderstorms would be the primary storm mode. As such, any stronger storm would be capable of producing locally heavy downpours, gusty winds, and small hail. .Long Term...(Monday night through Sunday) Issued at 245 PM EDT Sun May 24 2020 After any scattered storms die off Monday evening, what looked like a fairly persistent a few days ago may become interrupted by our new best friend...a cutoff upper low. This time the low looks to stall out over the Southern Plains/Red River Valley region, but this location will have some impact on our weather in the Ohio Valley. It will mean less low-level thicknesses across the region, leading to forecast temperatures a little cooler than the heat we've had the last couple of days. Tuesday will be a transition day for this regime. It probably will still be well above normal for temperatures, and this could lead to another round of scattered storms, depending on any triggers across the region. One trigger that a few models are keying in on is a shortwave moving up out of the Appalachians, wrapping around the flow associated with that upper low to the southwest. This could bring storms moving in from the southeast, an unusual direction for this region. Wednesday and Thursday not too sold on the precipitation models bring through here...again because of the cooler temperatures and subsequent less instability. Moisture availability will still be above normal, per sounding climatologies...but a lack of triggers may limit coverage. Have undercut the blend of models here a little. As we get to Thursday night/Friday, a wave moves through the westerly flow over the Great Lakes, dragging a cold front into the Midwest. This front likely will have some influence in nudging the upper low to our southwest a little farther away from us, but not totally convinced that it will push far enough south to remove rain chances from our region for the weekend. The wet-biased blended model solution for next weekend has come in with widely scattered storm chances each day...which is the climatological pop for this time of year. As mentioned before, will undercut this pop a little, but keep in isolated to widely scattered chances (latter in southern KY) along with normal temperatures. && .Aviation...(00Z TAF Issuance) Issued at 641 PM EDT Sun May 24 2020 Once early evening convection dies off, the rest of the night will be quiet with light winds and VFR conditions. Patchy fog in the area isn't out of the question, but as of now it looks like the terminals will remain free of visibility restrictions. Tomorrow will be another warm day with south breezes and scattered afternoon storms. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...SSC Long Term...RJS Aviation...13
Hazardous weather outlook, May 24, 3:13 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 313 PM EDT Sun May 24 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-251915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 313 PM EDT Sun May 24 2020 /213 PM CDT Sun May 24 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected into the evening across the outlook area. The strongest storms will produce locally heavy rainfall, gusty winds, hail, and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected for the next several days, especially in the heat of the afternoons and early evenings. Some storms will produce locally heavy downpours and gusty winds. All thunderstorms are dangerous and produce lightning. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, but spotters are always welcome to report observed severe weather and flooding. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. SSC/RJS
In the hours before
Special weather statement, May 24, 4:20 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
420 PM EDT Sun May 24 2020
INZ077-242045-
Washington-
420 PM EDT Sun May 24 2020
...STRONG THUNDERSTORM NEAR SALEM...
At 419 PM EDT, a strong thunderstorm was located 8 miles southeast of
Salem, moving northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Blue River, New Pekin, Little York, New Philadelphia, Farabee, Daisy
Hill, South Boston, New Liberty, and Harristown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3872 8589 3858 8588 3857 8586 3855 8586
3855 8587 3852 8587 3852 8588 3850 8589
3850 8596 3849 8596 3849 8600 3857 8606
TIME...MOT...LOC 2019Z 242DEG 10KT 3855 8597
13Special weather statement, May 24, 4:46 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
446 PM EDT Sun May 24 2020
INZ077-078-092-242115-
Washington-Clark-Scott-
446 PM EDT Sun May 24 2020
...LINE OF STRONG THUNDERSTORMS BETWEEN SALEM AND SCOTTSBURG...
At 445 PM EDT, radar indicated strong thunderstorms from near
Scottsburg to 10 miles east of Salem. Movement was northeast at 15
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Scottsburg, Vienna, Austin, Little York, Leota, New Liberty and New
Frankfort.
These storms will also impact Interstate 65 in Scott County.
If outdoors, seek shelter inside a building.
LAT...LON 3882 8572 3883 8571 3882 8570 3882 8569
3880 8568 3856 8580 3854 8596 3876 8593
3875 8592 3875 8590 3873 8589 3873 8587
3874 8584 3878 8582 3878 8580 3879 8581
3881 8579 3882 8574 3883 8573
TIME...MOT...LOC 2045Z 227DEG 11KT 3874 8583 3856 8591
13Special weather statement, May 24, 5:59 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
559 PM EDT Sun May 24 2020
INZ077-242215-
Washington-
559 PM EDT Sun May 24 2020
...STRONG THUNDERSTORM NORTHWEST OF SALEM...
At 558 PM EDT, a strong thunderstorm was located 9 miles northwest of
Salem, moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Campbellsburg, Prowsville, and Mckinley.
If outdoors, seek shelter inside a building.
LAT...LON 3877 8617 3878 8616 3876 8614 3864 8623
3868 8629 3877 8624 3878 8623 3877 8622
3878 8621 3877 8621 3878 8619 3878 8618
TIME...MOT...LOC 2158Z 205DEG 10KT 3869 8623
13Special weather statement, May 24, 6:55 PM EDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Louisville KY 655 PM EDT Sun May 24 2020 INZ077-242330- Washington- 655 PM EDT Sun May 24 2020 ...STRONG THUNDERSTORM SOUTH OF SALEM... At 654 PM EDT, a strong thunderstorm was located 7 miles south of Salem, drifting southeast at 5 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... New Pekin, Shorts Corner, and Farabee. This storm may intensify, so be certain to monitor local radio stations and available television stations. LAT...LON 3845 8612 3858 8610 3856 8599 3844 8604 TIME...MOT...LOC 2254Z 298DEG 5KT 3850 8606 13
Local storm report, May 24, 7:27 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 N BLUE RIVER 38.57N 85.93W
05/24/2020 WASHINGTON IN 911 CALL CENTER
A TREE WAS REPORTED DOWN ON HICKORY GROVE
ROAD.
&&
KDWLocal storm report, May 24, 8:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 2 WNW ODDVILLE 38.46N 84.27W
05/24/2020 HARRISON KY EMERGENCY MNGR
CAR STALLED IN HIGH WATER ON TWO LICK ROAD.
&&
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:31 PM EDT | Areal Flood Advisory | LMK | Clark | 3 hr |
| May 24, 9:49 PM EDT | Areal Flood Advisory | LMK | Clark | 116 min |
| May 25, 2:43 PM EDT | Special Weather Statement | LMK | Harrison | 32 min |
| May 25, 3:14 PM EDT | Special Weather Statement | LMK | Harrison | 31 min |
| May 25, 3:16 PM EDT | Special Weather Statement | LMK | Floyd | 29 min |
| May 25, 3:58 PM EDT | Special Weather Statement | LMK | Harrison | 32 min |
| May 25, 4:16 PM EDT | Special Weather Statement | LMK | Harrison | 29 min |
| May 25, 4:26 PM EDT | Areal Flood Advisory | LMK | Clark | 3 hr |
| May 25, 4:56 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 23 min |
| May 25, 5:12 PM EDT | Areal Flood Advisory | LMK | Floyd, Harrison | 2 hr |
| May 25, 6:03 PM EDT | Special Weather Statement | LMK | Perry | 27 min |
Nearby
Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.